Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 67, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2014, 5:27 PM CDT for Cloud County, Republic County, Kansas. It was in force for 48 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2014, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 1, 2014, 6:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS
The radar
The Grand Island radar (KUEX), 98 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 5:43 PM CDT | TORNADO | 1 W Courtland, KS | TORNADO TOUCHED DOWN 1 MILE WEST OF COURTLAND. POWER POLES REPORTED SNAPPED AS WELL AS TREE DAMAGE. TIME CORRECTED. |
| Jun 1, 5:47 PM CDT | TSTM WND DMG | W Courtland, KS | MANY TREE LIMBS DOWN IN AND NEAR COURTLAND. |
| Jun 1, 5:47 PM CDT | TSTM WND GST 60 | W Courtland, KS | |
| Jun 1, 6:01 PM CDT | TORNADO | 1 W Courtland, KS | TORNADO TOUCHED DOWN 1 MILE WEST OF COURTLAND. POWER POLES REPORTED SNAPPED AS WELL AS TREE DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 507 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
962
WUUS53 KTOP 012227
SVRTOP
KSC029-157-012315-
/O.NEW.KTOP.SV.W.0067.140601T2227Z-140601T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 615 PM CDT
* AT 523 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM HARDY TO FORMOSO TO 19 MILES WEST OF ASHERVILLE...
AND MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CONCORDIA...COURTLAND...REPUBLIC...SCANDIA...NORWAY...
JAMESTOWN...MUNDEN...NARKA...GLASCO...CUBA AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4000 9737 3962 9738 3931 9772 3932 9793
4000 9793
TIME...MOT...LOC 2227Z 278DEG 37KT 3999 9784 3971 9795
3942 9829
HAIL...1.00IN
WIND...60MPH
$$
BOWEN2 follow-up statements
023
WWUS53 KTOP 012249
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
549 PM CDT SUN JUN 1 2014
KSC029-157-012315-
/O.CON.KTOP.SV.W.0067.000000T0000Z-140601T2315Z/
REPUBLIC-CLOUD-
549 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLOUD AND
REPUBLIC COUNTIES UNTIL 615 PM CDT...
AT 542 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BYRON TO NORWAY TO 10 MILES WEST OF ASHERVILLE...AND
MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...CONCORDIA...MUNDEN...NARKA...CUBA...GLASCO AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4000 9737 3962 9738 3931 9772 3932 9793
4000 9793
TIME...MOT...LOC 2248Z 278DEG 37KT 3996 9763 3968 9774
3939 9809
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
BOWEN506
WWUS53 KTOP 012307
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
607 PM CDT SUN JUN 1 2014
KSC029-157-012315-
/O.CON.KTOP.SV.W.0067.000000T0000Z-140601T2315Z/
REPUBLIC-CLOUD-
607 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLOUD AND
REPUBLIC COUNTIES UNTIL 615 PM CDT...
AT 601 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NARKA TO 8 MILES NORTHEAST OF CONCORDIA TO SIMPSON...
AND MOVING EAST AT 45 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
CONCORDIA...BELLEVILLE AND AGENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
INTENSE SQUALL LINES CAN SOMETIMES PRODUCE BRIEF TORNADOES AND
WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IT IS BEST TO MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING. THIS STORM MAY CAUSE SERIOUS INJURY AND
SIGNIFICANT PROPERTY DAMAGE.
&&
LAT...LON 4000 9737 3962 9738 3931 9772 3932 9793
4000 9793
TIME...MOT...LOC 2307Z 278DEG 37KT 3993 9738 3965 9749
3936 9784
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
BOWENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:32 PM CDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jun 1, 2:32 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 232 PM CDT Sun Jun 1 2014 .SHORT TERM...(This Evening through Monday) Issued at 229 PM CDT SUN JUN 1 2014 Cluster of thunderstorms has developed across north central Kansas into Southern Nebraska, in part enhanced by the next piece of energy approaching with the shortwave trof, as well as an increasing upper jet. Daytime heating in western portions of our forecast area have boosted CAPE values into the 2000+ J/kg range and model soundings indicate 1000J/kg of available downdraft cape as well. Lapse rates in this zone are also steep and supportive of large hail. Watch has been issued for western counties through the evening hours. As low level jet increases and veers to the east with time, expect what initially starts out as isolated severe storms to congeal into line segments and propagate eastward with time. Instability values diminish somewhat in the east with time, and with LLJ peaking at around 40 kts and then slowly diminishing and veering with time, think greater chance for severe storms will be mainly along and NW of the turnpike through late this evening. Expect developing convection on our western border near Cloud county would speed up with time, and be on the KS/MO border around or shortly after midnight. Watch may need to be extended eastward if line can maintain as the jet veers and moves into slightly less instability. PW values are favorable for heavy rainfall and localized flooding could be a concern. Main severe concerns are for damaging wind gusts and hail initially, with an isolated tornado threat as the storms remain discrete, transitioning to wind and rain threat as it moves eastward this evening. Carried chance diminishing to slight chance pops for after midnight into Monday morning. Showers and storms may linger near the front as it stalls across the southern counties Monday afternoon and keep a slight chance there. Cool outflow should hold highs in the lower 80s. .LONG TERM...(Monday Night through Sunday) Issued at 229 PM CDT SUN JUN 1 2014 While the overall weather pattern remains unsettled through next weekend, main focus of the forecast was the severe weather potential on Tuesday afternoon and evening. Existing frontal boundary meanders southward Monday evening. Weak convergence along the boundary with lack of a strong LLJ and upper lift warranted a slight chance near the boundary across main east central Kansas through the morning. Surface to mid level southerly flow quickly increases in response to a potent upper trough progged to track eastward across the northern plains. The attendant surface low across western KS lifts the warm front back northward towards the KS and NE border. Latest guidance has the boundary focused in this area by late afternoon where SFC based CAPE in excess of 3000 J/KG. The bulk of the convection centers along and north of the front. 0-6 KM bulk shear is quite strong between 65 and 70 kts supporting supercell structures capable of damaging winds and large hail. Tornado potential is of concern for convection that develops on the boundary as backed sfc winds up to 1 KM are near 25 to 30 kts. Have increased chances for storms to likely for the northern tier of counties near the Nebraska border. Maintained chances further south in the warm sector for possible convection in the afternoon. Sfc CAPE ranges from 2000 to 2500 J/KG with a weakening capping inversion through the day. In terms of afternoon temps, strength of the warm advection from the south pushes h85 temps between 23 and 26C. For this reason increased highs into the lower and middle 90s. The upper trough exits eastward Wednesday with clearing skies and precipitation from west to east during the afternoon. Westerly flow aloft brings another shortwave trof through on Thursday with best precip chances along and south of interstate 70 where the frontal boundary resides over southern Kansas. This trend continues through Friday evening with weak waves traversing through the region. While not a complete washout for the weekend, a slow moving, progressive trough tracks eastward across the plains, bringing rounds of thunderstorms to the area. Best chances appear to be on Saturday and Saturday evening. With the warm front shunted to our south Wednesday onward, highs settle down near 80 degrees with overnight lows in the low 60s. && .AVIATION...(For the 18Z TAFs through 18Z Monday Afternoon) Issued at 1205 PM CDT SUN JUN 1 2014 Only minor adjustments to previous TAF issuance. Best chances for squall line/thunder at MHK still near 02z and TOP/FOE near 05z. Keep prevailing thunder after line passes for trailing stratiform rain and embedded thunder. Expect gusty and erratic winds with the line as well as heavy downpours. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Bowen AVIATION...67
Hazardous weather outlook, Jun 1, 4:32 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 432 AM CDT SUN JUN 1 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 432 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO FORM OVER PORTIONS OF NORTH CENTRAL KANSAS IN THE LATE AFTERNOON AND EVENING HOURS AND THEN SPREAD EASTWARD ACROSS MUCH OF THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT. SOME OF THE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS. THE MAIN THREAT OF SEVERE WEATHER WILL BE NORTH AND WEST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ISOLATED THUNDERSTORMS MAY LINGER THROUGH MIDDAY ON MONDAY IN NORTHEAST AND EAST CENTRAL KANSAS BUT ARE NOT EXPECTED TO BE SEVERE. THE CHANCES FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE ACROSS THE AREA TUESDAY AFTERNOON AND EVENING...MAINLY ALONG AND NORTH OF INTERSTATE 70. THESE STORMS MAY BRING ALL MODES OF SEVERE WEATHER. STAY TUNED FOR UPDATES. THERE WILL THEN BE PERIODIC THUNDERSTORM CHANCES WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN PORTIONS OF NORTH CENTRAL KANSAS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 5:38 PM CDT | Tornado Warning | TOP | Republic | 37 min |
| Jun 1, 6:11 PM CDT | Tornado Warning | TOP | Cloud, Republic, Washington | 34 min |
| Jun 1, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.